Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Quad Cities, IA

April 19, 2000Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 19, 2000, 8:19 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 19, 2000, 8:19 PM CDT (01:19 UTC)
Expired
Apr 19, 2000, 9:00 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, IA, Buchanan County, IA

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:29 PM CDTHail 1.5Garrison, IA1.5 inch hail reported by law enforcement.
Apr 19, 8:35 PM CDTHail 1.5La Porte City, IA
Apr 19, 8:40 PM CDTHail 2.5La Porte City, IA
Apr 19, 8:45 PM CDTHail 1.75Jesup, IAGolfball-sized hail reported by media.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 200122
SVRMLI
IAC011-019-200200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT WED APR 19 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTHWEST OF
  GARRISON...OR 8 MILES SOUTH OF DYSART...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   GARRISON BY 835 PM CDT.
   MOUNT AUBURN BY 850 PM CDT.
   INDEPENDENCE BY 900 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4205 9248 4196 9226 4243 9182 4258 9210

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 19, 2:45 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT WED APR 19 2000

PLENTY TO LOOK AT TODAY.  WELCOME PRECIP THAT MOVED THROUGH
OVERNIGHT AND EARLY THIS MORNING HAS EXITED INTO NORTHERN ILLINOIS
AND SOUTHERN WISCONSIN.  IMPRESSIVE UPPER LOW HAS MOVED INTO
SOUTH-CENTRAL SOUTH DAKOTA THIS AFTERNOON.  AT THE SURFACE...THE
LOW  IN SOUTHEASTERN SOUTH DAKOTA HAS OCCLUDED AND THE NEW LOW HAS
DEVELOPED IN NORTH-CENTRAL MISSOURI AND SOUTH-CENTRAL IOWA.  WARM
FRONT EXTENDS SOUTHEASTWARD INTO EAST-CENTRAL MISSOURI  WITH A
DRYLINE SOUTHWESTWARD INTO SOUTH-CENTRAL KANSAS.
CLOUDS-DRIZZLE-GRUNGE HAVE KEPT TEMPS IN CHECK ACROSS NORTHERN PART
OF CWFA.  BREAKS IN CLOUDS NOW DEVELOPING ACROSS SOUTHERN COUNTIES
SHOULD PROVIDE JUST ENOUGH HEATING TO DESTABILIZE THE LOWER
LAYERS...THEN AS THE UPPER LOW APPROACHES THE CAP SHOULD WEAKEN
ENOUGH FOR THUNDER TO MOVE IN EARLY THIS EVENING.  REFERENCE THE SPC
DAY 1 OUTLOOK FOR A DETAILED DISCUSSION OF THE REGIONAL THREAT.

WILL KEEP MENTION OF SEVERE FOR THIS EVENING.  STORMS SHOULD BE
MOVING AT 40 TO 50 KTS AGAIN TONIGHT...SO WOULD NOT EXPECT A THREAT
OF FLASH FLOODING.  AREAS TO WATCH ARE NORTHWESTERNMOST COUNTIES
WHERE RAINFALL THIS MORNING EXCEEDED AN INCH IN SPOTS.

MODELS IN GENERAL AGREEMENT ON THE EVOLUTION OF THE UPPER LOW BUT
HAVE SOME DISCREPANCIES ON THE MOVEMENT OF THE SURFACE FEATURES.  AT
THIS POINT PREFER THE ETA SOLUTION WHICH DEFINES THE SURFACE LOW A
LITTLE MORE CLEARLY AT 00Z.

GIVEN THE STRENGTH OF THE SYSTEM...WOULD EXPECT A SIGNIFICANT CLOUD
SHIELD TO BLANKET THE AREA THURSDAY SO TEMPS WILL STRUGGLE TO CLIMB
OUT OF THE 50S.  EXPECT NGM IS TOO OPTIMISTIC CLEARING THINGS OUT
THURSDAY NIGHT SO WILL UNDERCUT GUIDANCE TEMPS FRIDAY BY TWO CATS OR
MORE AND HANG ON TO THE CLOUDS.

ON THE BRIGHT SIDE...THE WEEKEND LOOKS NICE WITH TEMPS WARMING BACK
INTO THE 70S AND LOTS OF SUN FOR EASTER EGG HUNTS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Special weather statement, Apr 19, 4:48 PM CDT, 3 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-200100-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT WED APR 19 2000

...POTENTIAL FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...
...MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND ALONG AND SOUTH
OF HIGHWAY 34...

AT 4 PM...LOW PRESSURE WAS CENTERED OVER NORTHERN NEBRASKA...WITH
A WARM FRONT DRAPED ACROSS IOWA AND ILLINOIS FROM ROUGHLY WASHINGTON
TO SOUTH OF THE QUAD CITIES TO NEAR KEWANEE. A DRYLINE WAS NEARLY
STATIONARY FROM SOUTH CENTRAL IOWA INTO NORTHERN MISSOURI FROM WEST OF
OTTUMWA TO NEAR CHILLICOTHE.

THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL AND EASTERN MISSOURI IN
A REGION OF BETTER MOISTURE AND INSTABILITY. THUNDERSTORMS ARE EXPECTED
TO BUILD NORTH INTO SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI OVER THE NEXT SEVERAL HOURS. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE VERY HEAVY RAIN...LARGE HAIL AND DAMAGING WIND.
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...ALTHOUGH WIND PROFILES ARE
MARGINAL AT BEST.

THE THREAT FOR SEVERE WEATHER DIMINISHES NORTH OF THE WARM FRONT. THIS
INCLUDES IOWA CITY...CEDAR RAPIDS...CLINTON...PROPHETSTOWN AND AREAS TO
THE NORTH. THUNDERSTORMS ARE STILL EXPECTED...BUT THE SIGNIFICANT CLOUD
COVER HAS STABILIZED THE ATMOSPHERE. ANY THUNDERSTORMS WILL JUST BRING
LOCALLY HEAVY RAIN AND PERHAPS SOME SMALL HAIL. ALONG THE WARM FRONT
FROM NEAR WASHINGTON TO THE QUAD CITIES...POTENTIAL STILL EXISTS FOR
A FEW THUNDERSTORMS TO PRODUCE LARGE HAIL. THUNDERSTORM INTERACTION
WITH THE BOUNDARY COULD ALSO LEAD TO A FEW BRIEF WEAK TORNADOES.

THE THREAT FOR SEVERE WEATHER SHOULD END LATE THIS EVENING.

EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR LATER STATEMENTS AND
SHORT TERM FORECASTS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND TONIGHT...ALOuNG AND SOUTH OF INTERSTATE 80.

MCCLURE
Special weather statement, Apr 19, 6:12 PM CDT, 2 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-200300-

SIGNIFICANT WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT WED APR 19 2000

...POTENTIAL FOR A FEW SEVERE THUNDERSTORMS LATE THIS EVENING...MAINLY
ALONG AND SOUTH OF HIGHWAY 34...

AT 6 PM...LOW PRESSURE WAS CENTERED OVER SOUTHERN SOUTH DAKOTA WITH
A WARM FRONT DRAPED ACROSS IOWA AND ILLINOIS FROM ROUGHLY IOWA CITY TO
THE QUAD CITIES TO NEAR KEWANEE. A DRYLINE REMAINS NEARLY STATIONARY
FROM SOUTH CENTRAL IOWA THROUGH NORTHWEST MISSOURI INTO EASTERN KANSAS.

SHOWERS AND THUNDERSTORMS WHICH DEVELOPED OVER MISSOURI HAVE MOVED
QUICKLY INTO CENTRAL ILLINOIS. A LAYER OF WARM AIR ALOFT...ALSO KNOWN
AS A CAP...HAS PREVENTED CONVECTION FROM BLOSSOMING ALONG THE DRYLINE.
HOWEVER...COOL AIR ALOFT FROM AN APPROACHING UPPER LEVEL DISTURBANCE
WILL AID IN ERODING THE CAP WITH THUNDERSTORM DEVELOPMENT EXPECTED BY
10 PM OVER WESTERN MISSOURI AND PORTIONS OF EASTERN KANSAS. THESE
THUNDERSTORMS WILL LIKELY MOVE EAST INTO NORTHEAST MISSOURI...SOUTHEAST
IOWA AND WEST CENTRAL ILLINOIS AROUND MIDNIGHT AND CONTINUE THROUGH THE
OVERNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS. A FEW THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS ALONG AND SOUTH OF A MOUNT PLEASANT TO MONMOUTH
LINE.

EMERGENCY MANAGERS AND SPOTTERS OVER SOUTHEAST IOWA...NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS SHOULD MONITOR LATER STATEMENTS AND SHORT TERM
FORECASTS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING SOUTH OF
INTERSTATE 80.

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:03 PM CDTSevere Thunderstorm WarningDVNBuchanan42 min
Apr 19, 11:20 PM CDTSevere Thunderstorm WarningDVNMuscatine40 min
Apr 20, 12:21 AM CDTSevere Thunderstorm WarningDVNLee24 min
Apr 20, 12:32 AM CDTSevere Thunderstorm WarningDVNDes Moines43 min
Apr 20, 4:46 AM CDTSevere Thunderstorm WarningDVNLouisa44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.